The pulse reflects the heartbeat. A slow pulse can give weird
brain symptoms besides great fatigue. The cause is usually a drug
that is being taken to correct a fast pulse! Check with the nurse.
Read the insert included with packaging for all drugs used. The
drugs responsible are usually “beta blockers”,
used for the purpose of smoothing out the heart beat, that is,
making it regular. Often the drug can be changed.
Less than 60 beats per minute will lead to trouble. For a
young person it is a good sign to be as low as 60, provided no
drug is involved. But for the elderly it does not reflect a strong
athletic heart beat.
The heart is made of four separate “chambers” or compartments
each pulsing in turn. They are like four horses pulling a
wagon. Unless they pull evenly, the wagon feels jerky, and irregular.
The wagon will wear out sooner with jerky pulling. To
smooth them out you simply slow them down. Apparently they
sense each other better and can pull evenly now.
A heart that is beating 100 times per minute, not unusual for a
weak old heart, can be so irregular that it misses every fourth
beat. That creates a terrible deficiency of oxygen. Imagine your
four cylinder car or lawnmower missing one out of four engine
strokes! Beta-blockers have some quite undesirable side effects
but heart regularity has a higher priority. So drugs are the immediate
choice. Later, when heart health is improved, the heart
will beat regularly without drug use. In the meantime, watch over
the pulse. When the pulse drops below 60 the new danger is
slowness. Take the pulse daily when a new drug has been added,
or when you are working on heart health, without getting your
loved one anxious about it.